Asystole during outbursts of laughing in a child with Angelman syndrome

Pediatr Cardiol. Nov-Dec 2005;26(6):866-8. doi: 10.1007/s00246-005-0985-5.

Abstract

A girl with Angelman syndrome had recurrent episodes of ventricular asystole and syncope caused by severe vagal hypertonia during outbursts of laughing. After intravenous administration of atropine, laughing no longer induced asystole or syncope. The vast majority of patients with Angelman syndrome have seizures. Since hypoxia associated with asystole can provoke convulsions, we suggest electrocardiographic evaluation of Angelman patients with symptomatic bradycardia, loss of consciousness, or convulsions related to laughing.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Angelman Syndrome / physiopathology*
  • Angelman Syndrome / therapy
  • Atropine / administration & dosage
  • Electrocardiography / drug effects
  • Female
  • Heart Arrest / physiopathology*
  • Heart Arrest / prevention & control
  • Humans
  • Laughter / physiology*
  • Parasympatholytics / administration & dosage
  • Parasympatholytics / therapeutic use
  • Vagus Nerve / drug effects
  • Vagus Nerve / physiopathology*
  • Vasodilator Agents / administration & dosage
  • Vasodilator Agents / therapeutic use

Substances

  • Parasympatholytics
  • Vasodilator Agents
  • Atropine